Unfortunately, the news about his lupus was no laughing matter. The renal biopsy demonstrated a diffuse proliferative glomerulonephritis. Coupled with his hematologic issues, we decided that the best treatment option would be cyclophosphamide and an escalation in his steroid dose. Larry carefully read the brochure about cyclophosphamide.
You Might Also Like
Explore This IssueApril 2012
Also By This Author
A confirmed bachelor, he assured me that he was not worried about fertility issues. When he came across the term “anorexia or loss of appetite” he chuckled. “That’s not a side effect, that’s a benefit, right?” he asked.
Treatment Success—For a Time
Fast-forward another seven years. He tolerated the cyclophosphamide, prednisone, azathioprine, and all the other drugs we used to treat his lupus. Along the way he lost 130 pounds, about one-third of his original body weight. Larry kept the belt that he wore when he weighed more than 370 pounds. As his weight began to drop, he would tighten the belt clasp until he moved it up by about 10 inches. His goal was to be able to wrap his belt around himself twice. I suggested that he consider selling a version of his “weight reducing” belt on some television shopping network. “Only if you sell it with me!” he replied. Perhaps we should have.
The good times did not last long. One Friday morning, Larry paged me to let me know that he was having a problem with his vision. He described it “as though I am missing one half of my visual field in either eye.” I was attending a daylong conference, so I told Larry to come to the emergency room (ER), and from there I expected that he would be admitted to the medical service. I came by the ER later that evening but couldn’t find Larry. He had been discharged an hour earlier because the ophthalmology resident felt that this problem was related to his lupus and could be treated as an outpatient. What the exact problem was though, he couldn’t say. Six hours later, I admitted Larry to our service. Over the next few days it became apparent that his homonymous hemianopsia was caused by a thrombotic event due to a sudden spike in his anticardiolpin antibody titer. This titer had been in the single-digit range six months earlier. Now it measured over 140 units.
When I look back at Larry’s treatment and compare it to what we would have offered him today, there is literally no difference: steroids, azathioprine, hydroxychloroquine, cyclophosphamide. Sadly, not much has changed over the past 40 years of lupus therapeutics.
Not surprisingly, Larry’s vision did not improve. One day he brought along some paperwork for me to fill out. Despite his connections, he was having “some problems” getting his driver’s license renewed. Not surprisingly, he failed the eye exam and wanted a letter from me stating, nonetheless, that I thought his vision was sufficient to drive a car. I told Larry that the registry would want such a letter to be written by an ophthalmologist and not a rheumatologist. We didn’t discuss this issue again for several months until I asked Larry how he was getting along without a car. I could sense by the look on his face that I was going to be surprised by his response. “Hey, I just added a couple of extra-wide mirrors on both front doors and I try to drive in the right lane. Doc, there are far worse drivers than me out there!” If you have ever driven in Boston, you’d probably agree.